By

Potential Liver Damage When Combining Caffeine and Painkillers

My response to Painkillers, Caffeine May Cause Liver Damage, a post on Somebody Heal Me, was much stronger than “Oh darn.”

[P]reliminary research indicates that people who take in large quantities of painkillers containing acetaminophen [Tylenol] and ingest large amounts of caffeinated beverages may be at increased risk for liver damage. Migraine medications that intentionally mix acetaminophen and caffeine are also suspected of increasing the risk of liver damage when taken in large quantities. This would include over the counter medications such as Excedrin and prescription medications such as Fioricet. The danger is similar to that of consuming alcohol and acetaminophen, which scientists have warned about for many years.
(emphasis mine)

Knowing how effective acetaminophen and caffeine are for many people with headache, the research deserves consideration. I’m especially interested what role drinking caffeine (or eating caffeinated doughnuts) may play.

Caveat: This study used very high doses of both caffeine and acetaminophen. Still, the potential toxicity of acetaminophen — with or without caffeine — should not be overlooked. Overdoses of products containing acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States. If you ever take acetaminophen, please read Toxicity and Tylenol to understand the dangers.

By

Warnings Proposed for OTC Painkillers

A painkiller shouldn’t be considered harmless just because it’s sold over-the-counter. A painkiller shouldn’t be considered harmless just because it’s sold over-the-counter. A painkiller shouldn’t be considered harmless just because it’s sold over-the-counter. Get my drift?

Now the FDA wants to spread the message by adding “prominently highlighted” warning labels to all OTC painkillers. Consumers will be warned that drugs containing acetaminophen can cause liver failure and those with aspirin or nonsteroidal anti-inflammatories (NSAIDs) can cause gastrointestinal bleeding.

The NY Times article points out an issue of particular interest to folks with chronic pain — and one that won’t make it to OTC drug labels:

“A recent study of liver failure in which Dr. Lee participated found that the percentage of cases related to acetaminophen overdoses had grown. Many were caused when patients with chronic pain took prescription narcotics bundled with acetaminophen. The new proposal does not address that combination.”

The brand names of the different types of OTC painkillers are many, but here are some of the most well-known. Other brand names can be found by clicking on the drug type.

For more about the proposed changes, see the FDA’s press release.

You can learn about the risks of OTC meds in the NY Times article, Medline’s pain relief section and in these previous posts: